Motor Axonal Neuropathy During Treatment With Simvastatin
Simvastatin is a cholesterol-lowering drug that acts by inhibiting hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase, the rate-limiting enzyme in cholesterol synthesis. Abnormal laboratory findings include transient increases in serum creatine kinase (CK) due to a myopathic syndrome. Rarely, neurological side effects include axonal sensory-motor peripheral neuropathy, characterized in some cases by a prevalent motor involvement accompanied by subclinical sensory damage. We report a case of purely motor axonal neuropathy associated with simvastatin. A 72-year-old woman, after five years of treatment with simvastatin, developed progressive weakness, cramps and fasciculations mainly involving proximal muscles in the lower limbs, though without sensory symptoms or signs. Deep reflexes were lost in the lower limbs. There was no sign of upper motor-neuron involvement. CK was elevated (up to 2000 U/l). EMG showed marked neurogenic damage with fibrillations and fasciculations in the lower limbs. ENG showed motor fiber loss within the lower limb nerves without involvement of sensory fibers. CSF examination was normal. Deltoid muscle biopsy showed neurogenic changes and some ragged-red fibers. One year after simvastatin withdrawal the patient's state of weakness improved and the cramps resolved. The CK level dropped to 700 U/l.
No Supplementary Data
No Article Media
Document Type: Abstract
Affiliations: Dipartimento di Scienze Neurologiche, Università degli Studi di Roma “La Sapienza”.
Publication date: March 1, 2001